Alert archive / New York / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 3, NWS Burlington, VT

May 10, 2007St. Lawrence County, New York

NWS Burlington, VT issued this severe thunderstorm warning at May 10, 2007, 1:43 PM EDT for St. Lawrence County, New York. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2007, 1:43 PM EDT (17:43 UTC)
Expired
May 10, 2007, 2:45 PM EDT
In force
62 min
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

County St. Lawrence County, NY

The radar

The Ft Drum radar (KTYX), 138 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 2:10 PM EDTHAIL 1.25Brasher Falls, NYREPORT FROM HIGHWAY GARAGE. ALSO STRONG WINDS...BUT STRENGTH UNKNOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 12:17 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.7 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2007-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2007-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
654 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBTV 101743
SVRBTV
NYC089-101845-
/O.NEW.KBTV.SV.W.0003.070510T1743Z-070510T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
143 PM EDT THU MAY 10 2007

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. LAWRENCE COUNTY IN NORTHERN NEW YORK

* UNTIL 245 PM EDT.

* AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL.  THIS STORM WAS 
  LOCATED NEAR POTSDAM...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHEAST OF NORWOOD AROUND 205 PM EDT.
  STOCKHOLM CENTER AROUND 215 PM EDT.
  7 MILES SOUTHEAST OF RAYMONDVILLE AROUND 225 PM EDT.
  6 MILES SOUTHWEST OF HELENA AND 7 MILES SOUTHEAST OF MASSENA AROUND
  245 PM EDT.

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS...DESTRUCTIVE
HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF LARGE DAMAGING HAIL. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4497 7492 4497 7489 4499 7488 4499 7479
      4495 7472 4494 7466 4482 7465 4452 7488
      4460 7510 4462 7510

$$

LAHIFF
2 follow-up statements
000 
WWUS51 KBTV 101818
SVSBTV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
217 PM EDT THU MAY 10 2007

NYC089-101845-
/O.CON.KBTV.SV.W.0003.000000T0000Z-070510T1845Z/
ST. LAWRENCE NY-
217 PM EDT THU MAY 10 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTH CENTRAL ST. LAWRENCE COUNTY...

AT 212 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING LARGE DAMAGING HAIL UP TO PING PONG BALL
SIZE.  THIS STORM WAS LOCATED NEAR NORTH LAWRENCE..MOVING NORTHEAST
AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  IRONTON AROUND 235 PM EDT.
  HELENA AROUND 240 PM EDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

HAIL UP TO 1 AND A HALF INCHES IN DIAMETER HAS BEEN REPORTED
IN BRASHER FALLS WITH THIS STORM. IF YOU ARE IN THE PATH OF
THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR NORTHERN NEW YORK.

LAT...LON 4497 7492 4497 7489 4499 7488 4499 7479
      4495 7472 4494 7466 4482 7465 4452 7488
      4460 7510 4462 7510

$$

LAHIFF
000 
WWUS51 KBTV 101846
SVSBTV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
245 PM EDT THU MAY 10 2007

NYC089-101855-
/O.EXP.KBTV.SV.W.0003.000000T0000Z-070510T1845Z/
ST. LAWRENCE NY-
245 PM EDT THU MAY 10 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ST. LAWRENCE
COUNTY EXPIRES AT 245 PM EDT...

SCATTERED SHOWERS AND THUNDERSTORMS STILL EXIST IN THE AREA...THOUGH 
THE THREAT FOR SEVERE THUNDERSTORMS HAS DIMINISHED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR NORTHERN NEW YORK.

LAT...LON 4497 7492 4497 7489 4499 7488 4499 7479
      4495 7472 4494 7466 4482 7465 4452 7488
      4460 7510 4462 7510

$$

LAHIFF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 1:36 PM EDT, 7 minutes earlier.

Area forecast discussion, May 10, 1:36 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
136 PM EDT THU MAY 10 2007

.SYNOPSIS...
SHORT WAVE TROF IN THE EASTERN GREAT LAKES WILL MOVE EAST ACROSS OUR
AREA TONIGHT AND FRIDAY. THEREAFTER AN UPPER LEVEL TROUGH BECOMES
ESTABLISHED OVER THE NORTHEAST THIS WEEKEND...AND MOVES OFFSHORE
EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
SEVERE TSTM WATCH 264 IN EFFECT UNTIL 8 PM THIS EVENING.

SATL IMAGERY LOCS H/5 VORT JUST N OF LK ONT WITH N/S CNVTV BANDS
ACRS NY STATE ROTATING INTO VORT CNTR. CURRENT RADAR HAS ONE BATCH
TSTMS MOVG ACRS NRN NY WITH SECOND BATCH ACRS RUT/WINDSOR COUNTIES
OF VT S.

SHORT WAVE CNTRED JUST N OF LK ONT MOVS ACROSS NORTHERN NY THIS AFTN
AND ACROSS VERMONT LATER TNGT. SHOWERS AND TSMS ALG AND ADVANCE OF
ASOCD SFC SYS AND CDFNT WL MOVE ACROSS NRN NY DURG LATE THIS AFTN
AND ACRS VT TNGT. BEST TSTM POTENTIAL WL BE THE AFTN THRU FIRST PART
OF TNGT...WITH COMBINATION OF DYNAMICS AND HEATING...WITH CHC SHWRS
THEREAFTER.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
NXT CDFNT MOVS SE FM WRN GRTLKS RGN AND WL CONT CHC TSTMS FOR FRI
AFTN. WL NEED TO MONITOR AND TSTM DVLPMT ALG THIS CDFNT FRI AFTN
FOR GUSTY WNDS.

FRIDAY NIGHT...LRG HI CNTRL CANADA BUILDS SE...REACHING THE WRN
GRTLKS SATURDAY...AND INTO THE ERN GRTLKS LATE SUNDAY. DRY COOL
WEATHER WL BE ASOCD WITH THIS SFC HI SYS. WENT A LITTLE COOLER THAN
MAV DAYTIME SAT OTRW WENT CLOSE TO MAV TEMP GUID THRU PD.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
MEAN HIGH PRESSURE TO CONTROL SENSIBLE WX THROUGH FIRST HALF OF
MONDAY WITH FAIR/DRY AND SEASONABLY COOL CONDS EXPECTED. AFTERWARD
...APPROACHING UPPER TROUGH AND ASSOC FRONTAL BNDRY TO AFFECT FA
LATER MONDAY NIGHT INTO WEDNESDAY WITH INCREASING CHCS OF RAFL
ALONG WITH CONTINUED SEASONAL TO SLIGHTLY BELOW NORMAL TEMPS.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
FOR THE FIRST 24 HOURS...MAINLY VFR CONDS EXPECTED ACROSS THE AREA
OVER THE NEXT 24 HOURS. BRIEF MVFR/IFR CONDS POSSBL THROUGH 02Z IN
SCT CONVECTION/CB ALONG WITH LOCALIZED GUSTY SFC WINDS. THROUGH THE
EARLY MORNING HOURS SCT TO OCCASIONALLY BKN MVFR CIGS ALONG WITH
PATCHY BR ACROSS MTN SITES. GENERALLY LIGHT WINDS EXPECTED ALL AREAS
OVERNIGHT.

FOR 18Z FRIDAY THROUGH TUESDAY...FAIR/DRY CONDS EXPECTED SAT THROUGH
MONDAY AFTERNOON AS HIGH PRESSURE CONTROLS REGIONAL WX.
AFTERWARD...A RETURN TO HIGHER CHCS OF PCPN AND POSSBL LWR
CIGS/VSBYS AS SHORTWAVE TROUGH AND ASSOC FRONTAL BNDRY PUSH INTO
REGION DURING TUE-THU TIME FRAME.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...SFH
NEAR TERM...SFH
SHORT TERM...SFH
LONG TERM...JMG
AVIATION...JMG
Hazardous weather outlook, May 10, 12:49 PM EDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
1249 PM EDT THU MAY 10 2007

NYZ026>031-034-035-087-VTZ001-002-005-006-008-009-011-016>019-111700-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-WESTERN CHITTENDEN-LAMOILLE-WASHINGTON-
WESTERN ADDISON-WESTERN RUTLAND-EASTERN FRANKLIN-EASTERN CHITTENDEN-
EASTERN ADDISON-EASTERN RUTLAND-
1249 PM EDT THU MAY 10 2007

...SEVERE THUNDERSTORM WATCH 264 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH

THUNDERSTORMS MAY BE ACCOMPANIED BY STRONG WINDS...HAIL AND HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON TO
REPORT ANY DANGEROUS THUNDERSTORMS.

VTZ003-004-007-010-012-111700-
ORLEANS-ESSEX-CALEDONIA-ORANGE-WINDSOR-
1249 PM EDT THU MAY 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST
VERMONT AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS THIS AFTERNOON MAY BE ACCOMPANIED BY GUSTY WINDS AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

SFH

In the hours before

Special weather statement, May 10, 9:50 AM EDT, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
950 AM EDT THU MAY 10 2007

NYZ026>031-034-035-087-VTZ001>012-016>019-101900-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
950 AM EDT THU MAY 10 2007

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE ACROSS THE NORTH COUNTRY TODAY...

UPPER LEVEL LOW PRESSURE AND AN ASSOCIATED WEAK SURFACE FRONT
ACROSS THE EASTERN GREAT LAKES THIS MORNING...WILL MOVE EAST AND
AFFECT MUCH OF NORTHERN NEW YORK AND WESTERN NEW ENGLAND WITH
SCATTERED SHOWER AND THUNDERSTORM ACTIVITY THIS AFTERNOON. THE
COMBINATION OF INCREASING LOW LEVEL MOISTURE AND WARM AFTERNOON
TEMPERATURES AHEAD OF THIS SYSTEM...WILL ALLOW THE ATMOSPHERE TO
BECOME QUITE UNSTABLE THIS AFTERNOON. AS A RESULT...A FEW OF THE STORMS
HAVE THE POTENTIAL TO BECOME SEVERE THIS AFTERNOON INTO EARLY THIS
EVENING...WITH STRONG DAMAGING WINDS AND LARGE HAIL. WHILE
SHOWERS ARE LIKELY TO CONTINUE INTO THE OVERNIGHT HOURS...THE LOSS
OF DAYTIME HEATING AND COOLER TEMPERATURES WILL END THE SEVERE
THREAT LATER THIS EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO
TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS WEATHER
SITUATION.

JMG
Local storm report, May 10, 1:34 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
134 PM EDT THU MAY 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             COLTON                  44.55N 74.94W
05/10/2007  E0.75 INCH       ST. LAWRENCE       NY   POST OFFICE

&&

BANACOS

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 12:45 PM EDTSevere Thunderstorm WarningBTVSt. Lawrence60 min

Nearby

Severe Thunderstorm Warnings in New York, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.